Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 17, 2003, 3:26 AM EDT for Suffolk County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 3:26 AM EDT (07:26 UTC)
- Expired
- Aug 17, 2003, 7:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 170733
FFWOKX
NYC103-171130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
326 AM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE SOUTH FORK OF LONG ISLAND...SUFFOLK COUNTY IN SOUTHEAST NEW
YORK
* UNTIL 730 AM EDT
* AT 326 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY RAIN FROM EAST HAMPTON TO HITHER HILLS STATE PARK.
DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVER THE PAST
FEW HOURS IS LIKELY PRODUCING SIGNIFICANT ROAD FLOODING FROM
EAST HAMPTON...EAST TO MONTAUK. THE HEAVIEST RAIN HAS FALLEN ALONG
MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE VICINITY
OF THE LOBSTER ROLL RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
$$
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4103 7238 4089 7231 4106 7184 4114 7189
4111 7207
JST2 follow-up statements
000 WGUS71 KOKX 171001 FFSOKX NYC103-171145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 600 AM EDT SUN AUG 17 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR THE SOUTH FORK OF LONG ISLAND...SUFFOLK COUNTY...IN SOUTHEASTERN NEW YORK STATE... THE HEAVY RAIN THAT FELL OVER THE SOUTH FORK BETWEEN EAST HAMPTON AND HITHER HILLS OVERNIGHT HAS FINALLY ENDED. EXPECT A FEW MORE PASSING SHOWERS THROUGH 8 AM...BUT THESE SHOULD NOT BE THAT HEAVY. DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVERNIGHT LIKELY PRODUCED SIGNIFICANT ROAD FLOODING FROM EAST HAMPTON...EAST TO MONTAUK. THE HEAVIEST RAIN FELL ALONG MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE BEACH HAMPTON AREA NEAR THE LOBSTER ROLL RESTAURANT ALONG MONTAUK HIGHWAY. TRAVEL IN THIS AREA SHOULD STILL BE AVOID EARLY THIS MORNING UNTIL THE FLOODING GRADUALLY SUBSIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER....MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS AREAS WHERE WATER COVERS THE ROADWAY. $$ LAT...LON 4110 7209 4097 7245 4086 7229 4106 7184 JST
000 WGUS71 KOKX 171006 CCA FFSOKX NYC103-171145- FLASH FLOOD STATEMENT...CORRECTION NATIONAL WEATHER SERVICE UPTON NY 600 AM EDT SUN AUG 17 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR THE SOUTH FORK OF LONG ISLAND...SUFFOLK COUNTY...IN SOUTHEASTERN NEW YORK STATE... THE HEAVY RAIN THAT FELL OVER THE SOUTH FORK BETWEEN EAST HAMPTON AND HITHER HILLS OVERNIGHT HAS FINALLY ENDED. EXPECT A FEW MORE PASSING SHOWERS THROUGH 8 AM...BUT THESE SHOULD NOT BE THAT HEAVY. DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVERNIGHT LIKELY PRODUCED SIGNIFICANT ROAD FLOODING FROM EAST HAMPTON...EAST TO MONTAUK. THE HEAVIEST RAIN FELL ALONG MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE BEACH HAMPTON AREA NEAR THE LOBSTER ROLL RESTAURANT ALONG MONTAUK HIGHWAY. TRAVEL IN THIS AREA SHOULD STILL BE AVOIDED EARLY THIS MORNING UNTIL THE FLOODING GRADUALLY SUBSIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS AREAS WHERE WATER COVERS THE ROADWAY. $$ LAT...LON 4110 7209 4097 7245 4086 7229 4106 7184 JST
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:25 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Aug 16, 9:25 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 925 PM EDT SAT AUG 16 2003 .SHORT TERM...CDFNT STILL LAGGING N AND W OF CWA AS OF 01Z. WHATS LEFT OF AFTN/EVNG SHRA/TS NOW MOVING AWAY FROM ERN CT/LI. WITH LEFTOIVER BOUNDARIES IN AREA AND CDFNT STILL TO COME THRU...UPPER S/WV SWINGING THRU COULD KICK UP A SHRA OR 2 OVERNIGHT TIL CDFNT HAS SAGGED FURTHER S. WL LEAVE LO CHC POP FOR THE OVERNIGHT...AND I THINK ILL TAKE OUT ANY PCPN FOR SUN AM. .MARINE...NO SGFNT CHGS BEING MADE FOR THE OVERNIGHT...OTHER THAN FOR PCPN AS DISCUSSED ABOVE. .AVIATION...WITH SHRA/TS ABOUT GONE...GENERALLY VFR OVERNIGHT THOUGH SOME LEFTOVER PTCHY FG/HZ FOR AT LEAST A FEW HOURS TIL CDFNT MOVES THRU...AND PSBL SHRA AS DISCUSSED ABOVE. .HYDRO...NO PROBLEMS ANTICIPATED. *** EXCERPTS FROM 345 PM SAT DISCUSSION *** .MID/LONG RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY. && .MARINE (SUN AND BYND)...RELATIVELY QUIET NEXT 5 DAYS AFTER COLD FRONT SAGS S THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID WEEK PERIOD. WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE NEXT 5 DAYS...THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO SUGGESTING SEAS MAY FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN WATERS IN NE FLOW ON MON...WILL FORECAST UP TO 4 FT ATTM. && .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. REYNOLDS
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 23 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-170930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 17, 12:47 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM OLD FIELD NY WIND DAMAGE
08/16/03 SUFFOLK TREES DOWN...REPORTED BY
PUBLIC VIA EMERGENCY SVCS
0630 PM MERIDEN CT WIND DAMAGE
08/16/03 NEW HAVEN WIRES DOWN
0630 PM OXFORD CT WIND DAMAGE
08/16/03 NEW HAVEN TREE BRANCHES DOWN
0730 PM SEYMORE CT FLASH FLOODS
08/16/03 NEW HAVEN FLOODING ON RT 8
SR/METSpecial weather statement, Aug 17, 1:14 AM EDT, 2 hours 12 minutes before
NYZ081-170615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 114 AM EDT SUN AUG 17 2003 AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF SOUTH FORK...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES HITHER HILLS STATE PARK AND MONTAUK. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. HEAVY RAINS FROM THESE SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 17, 1:52 AM EDT, 1 hour 34 minutes before
NYZ081-170645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 152 AM EDT SUN AUG 17 2003 AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF THE SOUTH FORK...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES HITHER HILLS STATE PARK AND MONTAUK. FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. DOPPLER RADAR ESTIMATES OF 1.5 TO 2 INCHES OF RAIN OVER THE PAST HOUR HAS LIKELY PRODUCED ROAD FLOODING ALONG ROUTE 27 BETWEEN EAST HAMPTON AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 17, 2:37 AM EDT, 49 minutes before
NYZ081-170730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 237 AM EDT SUN AUG 17 2003 AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF THE SOUTH FORK FROM EAST HAMPTON TO MONTAUK INCLUDING HITHER HILLS STATE PARK. THE ACTIVITY HAS BEGUN TO WEAKEN...BUT DOPPLER RADAR ESTIMATES OF 2 TO 3 INCHES OF RAINFALL OVER THE PAST TWO HOURS HAS LIKELY PRODUCED ROAD FLOODING ALONG MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. JST
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:14 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 8:00 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 118 min |
| Aug 17, 4:29 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 61 min |
| Aug 17, 4:48 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 17, 4:51 PM EDT | Flash Flood Warning | OKX | Westchester | 114 min |
| Aug 17, 5:42 PM EDT | Special Marine Warning | OKX | 93 min | |
| Aug 17, 5:48 PM EDT | Flash Flood Warning | OKX | Bronx, New York | 117 min |
| Aug 17, 6:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Aug 17, 6:19 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 56 min |
| Aug 17, 6:25 PM EDT | Flash Flood Warning | OKX | Richmond | 95 min |
| Aug 17, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 17, 6:58 PM EDT | Special Marine Warning | OKX | 77 min | |
| Aug 17, 7:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Aug 17, 7:47 PM EDT | Flash Flood Warning | OKX | Suffolk | 88 min |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.